Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 8, NWS Detroit, MI

August 26, 2023Huron County, Saint Clair County, Sanilac County, Michigan

NWS Detroit, MI issued this beach hazards statement at Aug 26, 2023, 3:32 AM EDT for Huron County, Saint Clair County, Sanilac County, Michigan. It took effect at Aug 26, 2023, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2023, 3:32 AM EDT (07:32 UTC)
In effect from
Aug 26, 2023, 8:00 AM EDT
Expired
Aug 26, 2023, 10:00 PM EDT
In force
14 hr
Issued by
NWS Detroit, MI

Counties Huron County, MI, Saint Clair County, MI, Sanilac County, MI

The radar

The Detroit radar (KDTX), 101 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WHUS43 KDTX 260732
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
332 AM EDT Sat Aug 26 2023

MIZ049-055-063-262015-
/O.NEW.KDTX.BH.S.0008.230826T1200Z-230827T0200Z/
Huron-Sanilac-St. Clair-
332 AM EDT Sat Aug 26 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...High waves, strong currents, and dangerous swimming
  conditions expected.

* WHERE...Huron, Sanilac and St. Clair Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deep water and
  prevent return to shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
1 follow-up statement
576 
WHUS43 KDTX 270205
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
1005 PM EDT Sat Aug 26 2023

MIZ049-055-063-270315-
/O.EXP.KDTX.BH.S.0008.000000T0000Z-230827T0200Z/
Huron-Sanilac-St. Clair-
1005 PM EDT Sat Aug 26 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

High waves due to cool north wind across Lake Huron continue 
gradually diminishing tonight.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 26, 12:05 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 26, 12:05 AM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1205 AM EDT Sat Aug 26 2023

.AVIATION...

Late evening observations have hints of fog among patches of
borderline MVFR/VFR stratocu in southern Lower Mi. This area remains
covered by warm and humid air in advance of the prefrontal trough
and cold front settling down from the northern Great Lakes. Mid
level clouds and a stray shower or sprinkle could reach MBS and
disrupt additional low cloud and fog development while points
farther south remain favorable for expansion, especially with light
and variable surface wind and wet ground. A few hours of IFR
restriction is likely around sunrise before the southward advancing
cold front sweeps into the terminal corridor. The front sweeps fog
away while reinforcing MVFR ceiling during the morning. NE low level
wind allows a boost from Lake Huron to slow the pace of improvement
into VFR until mid afternoon when a stray shower is also possible.
Low end VFR ceiling then continues as cooler air gains traction
Saturday evening.

.DTW THRESHOLD PROBABILITIES...

* High for ceiling at or below 5000 ft late tonight and Saturday.

&&

.PREV DISCUSSION...
Issued at 355 PM EDT Fri Aug 25 2023

DISCUSSION...

The afternoons regional analysis supports a potential vorticity
anomaly digging across far western Ontario and a weak thermal
surface low pressure over Lake Superior. A fairly deep sfc-600mb
cold front is draped from the surface low through Duluth to Sioux
Falls MN. Radar mosaic shows light reflectivity returns pushing
across the southern basin of Lake Michigan that is associated with a
deeper midlevel thetae plume ringed around what was the old edge of
the capping of the large upper level ridge. Forecast data supports a
suppression of this midlevel thetae plume this evening into northern
Indiana as it takes on an anticyclonic trajectory. Thus, looking at
quiet and comfortable weather this evening, albeit with persistent
cloudy skies.

The breakdown of the longwave ridge over the Great Lakes region and
the transition to broad troughing and cyclonic flow will be
completed within the next 12 hours.  The potential vorticity anomaly
digging across far western Ontario will continue to dampen on
approach due to an unfavorable positioning to the upper level jet.
Isentropic analysis over the Midwest corroborates a weakening system
with general system relative descent and downglide over Lower
Michigan. Plan view progs of thetae show a detachment and separation
of low to midlevel moisture which makes it very difficult to get
excited for the rain chances tonight and Saturday. Remnant 600mb
moisture that will track towards the forecast area from Lake
Superior vicinity arrives over the northern cwa after 06z. Used this
feature/moisture to time the start of low chance PoPs for the
forecast area. Again, with the persistence of low level boundary
layer moisture decided to go with a time of year light br/fg at
daybreak. Isolated or areas of light mist, sprinkles, or showers
will be possible for the daytime Saturday. Combination of
differential cyclonic vorticity advection with steepening surface
based lapse rates perpetuates the chances. Forecast soundings
support residual stability holding between 4.0 and 14.0 kft agl,
with potential convective depths holding to 8.0 kft agl well below
the freezing height. Will forgo any thunder mention with the
showers. Still a little on the humid side with dewpoints in the 60s,
despite temperatures in the 70s.

Deeper thetae drying is forecasted Saturday evening which will lead
to an iterative drop in dewpoints for the daytime Sunday, dewpoints
ranging in the 50s. Persistent northeasterly flow brings a pesky
potential for some stratocumulus to advect in off of Lake Huron
Sunday. Otherwise, looking at a beautiful day with another little
prelude to Autumn.

The feature of interest for the long term is the potential for
additional shortwave energy to dig into the rearward flank of the
upper level trough on Tuesday. If this energy can take on as steep
of a trajectory as advertised, could be looking at decent rainfall
chances Tuesday with below normal temperatures Wednesday and
Thursday.

MARINE...

Quiet marine conditions continue through the rest of the day today
as a brief period of high pressure takes hold. Northerly flow at 10
to 15 knots holds through the day in the post-frontal airmass before
a second cold front drops through the Great Lakes tonight into
Saturday morning. Due to this front, a Small Craft Advisory will be
in effect for Saginaw Bay and the near-shore areas of Lake Huron
beginning at 10 AM on Saturday. During this advisory, waves will
consistently reach 5 feet, with max wave heights reaching 7 feet.
Wind gusts have the potential to reach up to 25 knots on Saturday.
The Small Craft Advisory is set to expire in Saginaw Bay and from
Port Austin to Harbor Beach at 10 PM, while Harbor Beach to Port
Huron is set to expire at 4 AM on Sunday. Winds and waves are
expected to decrease moving into Sunday as a high pressure builds
into the region. The next low pressure system arrives in the middle
of next week, bringing a return to unsettled conditions.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...None.

Lake Huron...Small Craft Advisory from 10 AM this morning to 10 PM EDT this
     evening for LHZ421-422-441.

     Small Craft Advisory from 10 AM this morning to 4 AM EDT Sunday for
     LHZ442-443.

Lake St Clair...None.

Michigan waters of Lake Erie...None.

&&

AVIATION.....BT
DISCUSSION...CB
MARINE.......BC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 25, 4:26 AM EDT, 23 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
426 AM EDT Fri Aug 25 2023

MIZ047>049-053>055-060>063-068>070-075-076-082-083-260830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
426 AM EDT Fri Aug 25 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-260830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
426 AM EDT Fri Aug 25 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A cold front passes through the region early Saturday morning, with
winds and waves approaching Small Craft Advisory thresholds for
portions of the Lake Huron nearshore waters. Small Craft Advisories
may be needed on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MV

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:12 AM EDTRiver Flood WarningDTXLivingston7 days

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.